Hello, new here. Iím not a diabetic, am writing for my husband who is a Type 2 diabetic. My name is Helen, and I hope someone here can help clear up some concerns. This is rather long Iím afraid, but his doctor is being evasive and weíre wary of what else could happen as he tries to find some med that stabilizes his condition. Thanks for your patience.
My husband is in his 40s, in basically good shape except for his blood sugar. Diet and exercise brought down his weight and his sugars came down but not enough. So, heís been trying various meds.
Heís tried orals (Metformin, Amaryl, Avandia) that didnít bring his blood sugar down, and produced physical side effects that were hard on him. Two months ago he was switched to Lantus, an insulin analogue. By the end of the two month run on that, he had developed severe mood swings and insomnia. They werenít from low blood sugar, his blood sugar remained high, the Lantus didnít budge it down but a few points. He became emotionally unstable, had anger fits that were frightening, weepy, frustrated over simple things that wouldnít have fazed him before the Lantus. He said it felt like he was experiencing huge adrenalin surges like heíd taken a powerful steroid, but wasnít on a high dosage of Lantus, peaked at 38 units once a day.
He stopped the Lantus a week ago and took a break from all meds for a week. He began to feel better within a day or two, then the doctor put on Humulin. He just started Humulin 70/30, 10 units twice a day.
Has anyone else experienced such severe emotional surges while on Lantus? And should we be concerned that Humulin might produce the same sort of effect?
Any info, personal tales, advice would be very, very much appreciated! Again, sorry to be so long but thought I should put as much background in as possible. Thanks to any who read and answer!
The reaction you describe sounds awful! I use Lantus and have found it to be very good. I haven't heard of anyone having an adverse reaction. Lantus is generally considered the best available long-acting insulin. And I would be surprised if you get any posts describing bad reactions.
I have heard of people not being able to tolerate the so-called human insulins. Humulin is also "human" insulin. I would suggest that you give it a fair chance. My biggest problem with Humulin was night-time lows. But moodswings have never been a problem. If your husband reacts badly to Humulin, you might want to try beef or pork insulin. And if that doesn't work, look for another reason for your husband's reaction.
Last edited by Mark Munday; 03-08-2005 at 11:55 PM.
Thank you for your reply, Mark, I appreciate it. He's doing ok on the Humulin, so far so good. His blood sugar is still resisting and remaining fairly high, but he's been started on a low dosage. But, no fits of anger that blow up out nowhere and leave him shaking and upset, and he has been able to sleep.
Again, thank you for taking time to reply to a concerned "newbie". I'm glad Lantus is beneficial to the majority, I'd surely be sad to learn many others were experiencing what my spouse endured while on it. We're hopeful the Humulin may be the "magic bullet" that stabilizes his diabetes. Take care, best wishes to you.
Dear SnowOwl, you cannot even imagine how important it was for me to read your message. My husband is diabetic (type I) and is also on Lantus for more than 2 years now. For the last 6 months we noticed exactly the same mood swings as you described, but as we could not find any info about these particular Lantus side effects, it was really frustrating. Now we know that we are not alone and can try to persuade my husband's diabetologist to change the insulin. Thanks a lot!!!
It's possible that the high blood sugar levels themselves are what's causing his moodiness and emotional instability. You haven't said exactly how high his blood sugars have been running, but everyone reacts differently to both highs and lows.
Now that he's started the 70/30, how are his sugars running, and how has his mood been?
I have heard of mood swings on all types of insulin. The key is to find the one that works the best for the individual. Like all meds, things work differently for different people.
Also, fortunately, the US no longer has beef or pork insulins so he wont have to suffer through that. Also, Lantus is a Human insulin. It is an analogue. It is of a newer class and more predictible than NPH but it is human.
If he is on Humilin 70/30 another choice is Humalog 75/25 or Novolog Mix 70/30. The latter two are also analogue insulins...more predictable than humilin or novolin 70/30. They also can be dosed w/ the meal instead of the 1/2 hr before required for the Humilin 70/30. They tend to cause less hypo as well.
Well somewhere on this site I have previously asked the same question about Lantus. I began using Lantus 11/2004. I was previously using Novolin N and R and although I seemed to do well on those meds and my A1C was always 6. or better my doc suggested we give the Lantus a try. I FELL IN LOVE with this medicine! I can't tell you how much better I felt. I began to only inject the R insulin when I ate if I felt like eating.
Well time went on...A1C's are awesome! I felt good. But one depressing thing I couldn't understand....why am I having such mood swings and anger suddenly? I was getting low bs during the night from the Lantus but figured out that if I took it earlier in the evening that would help...eventually lowering the dose. But the mood swings were getting much worse. I chaulked it up to (I'm a 34 yr old Female by the way) to early menopause symptoms, my husband, after 20+yrs together suddenly became the biggest a__ I had known, my kids were horrible, not enough money, EVERYTHING changed! My life was one big drama scene. It's bad enough at a woman's monthly time to feel sad, moody, etc...but that was nothing compared to how my thinking had changed.
Well.....as of today I am still on the Lantus. I am going to see my doc the 10th of Oct and let him know I want off of it. If I show improvement after not using the Lantus then I can pretty much guess what the problem was for almost a year!!!! I am hoping so much it's NOT the Lantus. But my life has dramatically changed..as if I'm a different person and nothing makes me happy and depression has taken over. (I am not in a bad marriage, never been abused or raped, etc....) I have a caring family.
So I am surprised to see that others are worried the Lantus is doing this to them as well. I did search after search on it and found absolutely no link to the mood swings and Lantus other than low blood sugar causing the mood problems.